James N. Frame, MD; Kevin P. Mulvey, MD; John C. Phares, MD; Michael J. Anderson, MD
Heparin-associated thrombocytopenia develops in approximately 5% of patients treated with heparin (1) and generally occurs after 2 to 10 days of therapy (2). While platelets usually increase to over 100 X 109/L within 2 to 19 days after heparin discontinuation (3), this disorder rarely causes clinical bleeding or warrants platelet transfusion. We report the first case of severe heparin-associated thrombocytopenia complicated by intestinal bleeding and progressive thrombocytopenia that had intestinal bleeding stopped and normal platelet counts restored shortly after the administration of intravenous immunoglobulin.
A 62-year-old woman was referred to us with a 5-day history of deep venous
Learn more about subscription options.
Register Now for a free account.
Frame JN, Mulvey KP, Phares JC, Anderson MJ. Correction of Severe Heparin-Associated Thrombocytopenia with Intravenous Immunoglobulin. Ann Intern Med. 1989;111:946-947. doi: 10.7326/0003-4819-111-11-946
Download citation file:
Published: Ann Intern Med. 1989;111(11):946-947.
Coagulopathies, Hematology/Oncology, Platelet Disorders.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only